Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 14, NWS Twin Cities, MN

December 24, 2021Faribault County, Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Dec 24, 2021, 7:46 AM CST for Faribault County, Freeborn County, Steele County, Minnesota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 7:46 AM CST (13:46 UTC)
Expired
Dec 24, 2021, 12:00 PM CST
In force
4 hr
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS73 KMPX 241346
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
746 AM CST Fri Dec 24 2021

MNZ085-092-093-241800-
/O.NEW.KMPX.FG.Y.0014.211224T1346Z-211224T1800Z/
Steele-Faribault-Freeborn-
Including the cities of Owatonna, Blue Earth, and Albert Lea
746 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Steele, Faribault and Freeborn Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Please drive slowly and with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

jrb

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 24, 5:59 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 24, 5:59 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
559 AM CST Fri Dec 24 2021

.DISCUSSION...(Today through Thursday)
Issued at 307 AM CST Fri Dec 24 2021

Key Messages:

- Record highs possible today.

- Light snow possible Christmas Day, mainly across central MN where
up to 2 inches of snow will be possible

- Confidence is increasing in heavy snow along and north of the I-
94 corridor Sunday night into Monday.

- Another plowable snow Tuesday night into Wednesday, with much
colder air to follow.

The main story for today is the potential for record highs, with the
current forecast having record tying highs for MSP and STC (3
degrees short at EAU). We've seen a very mild airmass move in behind
a warm front (MSP rose ABOVE freezing around 2am!), which is up
across northeast MN early this morning. A cold front will move into
western MN later this morning, which will keep western MN from
getting into the 40s, but given the fact we'll be starting out
in the low/mid 30s, mid 40s should be pretty easy to achieve before
the cold air arrives. This may be our last chance at seeing 40 for
quite a while, so get out there and enjoy it!

For precipitation chances today, those are trending down some, but
look best mid-late morning in western WI as prefrontal forcing and
moisture is maximized. By the time this precip gets going,
temperatures look to be above freezing, so we're talking rain as
the predominate p-type. High pressure moving in behind the front
will quickly dry us out, with that run of dry weather expected to
last all of Friday night.

Christmas day, the biggest concern is the threat for light snow.
Trends point to the heaviest snow (2-5") falling along and north of
an h85 low track from about Fargo over toward Grand Rapids, so north
of our area. We followed an idea similar to what the ECMWF/HRRR
show, with the deformation snow hitting our far northern CWA, with a
quick hitting band of snow possible down toward the Twin Cities in a
zone of intense isentropic lift on the nose of a roughly 40 kt LLJ.
Given the short residence time of snow in our area, we're looking at
maybe 1-2" from Alexandria over toward Mille Lacs Lake, with 0.5"-1"
type snow about as far south as the US-14 corridor. The other
notable change for Christmas day is highs will be nearly 20 degrees
colder than what we see Christmas Eve.

Sunday and Monday... The impacts this period will be driven by a
large system moving across the Upper Midwest. Deterministic guidance
continues to come into better agreement on the placement of the main
forcing and timing of this system. With central Minnesota into
western Wisconsin in the path of some of the highest QPF. Timing of
the heaviest QPF continues to trend later, now into the overnight
period. One of the greatest areas of uncertainty remains precipition
type, determined by how far north the warm nose gets into Minnesota.
Currently expecting mainly snow with the main area of rain and
freezing rain down in Iowa. Many ensemble members within the NBM do
suggest that this warm nose could reach into Minnesota, especially
southern Minnesota. This warm nose will be present as well farther
north, including the Twin Cities, but with a cooler profile overall
it is less likely to lead to freezing rain. For most the greatest
impact will likely be snow accumulation, with chances for 3"+ snow
continuing to look likely for areas where precipitation type remains
all snow (generally along and north of I-94).

Tuesday through Thursday... After a short break, another system
moves in on Tuesday. There remains much more variability with this
system among ensemble members and between deterministic models than
the previous system on Sunday into Monday. There are some
similarities as there could again be a warm nose, as seen in GFS
forecast soundings and NBM PoWTs. There is some agreement between
model solutions, with the track of this system looking more like a
Colorado Low. These types of systems can be some of the larger
storms of the winter, but are also very dependent on track. The
track is something that remains less certain beyond the usual
Colorado to the Great Lakes track of most Colorado Lows. Behind this
system much colder air moves in with below normal temperatures to
continue into the New Year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CST Fri Dec 24 2021

Main concern this morning is area of LIFR fog/stratus streaming
northeast across Iowa. Hi-Res models show this bank of moisture
getting about as far northwest as an Albert Lea to Ladysmith line,
so EAU is the only field that will get into it. There's good model
agreement on this cloud cover being over EAU between 15z to 20z, with
heights expected to be between 400 and 800 feet. Could see some
visibilities drop down under 1sm in br/dz as well, but vis
restrictions don't have the same level of model agreement as the IFR
or lower stratus. Expect VFR conditions the rest of the way, with -SN
chances Sat holding off until the next set of TAFs. Confidence in
timing for the wind shift with the fropa is high.

KMSP...FROPA looks to happen around 18z, with a change in operations
from the 12s to the 30s likely needed around then.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc IFR/-SN in aftn. Wind NW 5-10 kts.
Sun...VFR. IFR with SN evening/overnight. Wind E 15G30 kts.
Mon...MVFR in mrng. Winds W 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG/NDC
AVIATION...MPG
Hazardous weather outlook, Dec 24, 4:09 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
409 AM CST Fri Dec 24 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
409 AM CST Fri Dec 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow is expected Christmas Day, with up to 2 inches of snow
possible in central Minnesota.

A stronger system will impact the area late Sunday afternoon into
Monday morning. Heavy snow, with accumulations in excess of 3
inches will be possible along and north of the I-94 corridor, with
6 or more inches possible across central Minnesota into northwest
Wisconsin. In addition to the snow, this precipitation may end
with a period of freezing drizzle south of I-94.

Another plowable snow is possible Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.